Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 90, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 16, 2004, 3:37 PM EDT for Brevard County, Florida. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 3:37 PM EDT (19:37 UTC)
- Expired
- Jul 16, 2004, 4:45 PM EDT
- In force
- 68 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 6 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 161937 SVRMLB FLC009-162045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 336 PM EDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BREVARD COUNTY IN EAST CENTRAL FLORIDA * UNTIL 445 PM EDT * AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF CAMP HOLLY FISH CAMP...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE WEST MELBOURNE AND JUNE PARK. * ADDITIONAL SEVERE STORMS ARE LIKELY TO DEVELOP RAPIDLY ACROSS CENTRAL AND SOUTHERN BREVARD COUNTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 2820 8094 2802 8093 2801 8036 2828 8038 $$ CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:45 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 16, 2:45 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT FRI JUL 16 2004 .DISCUSSION... HIGH COVERAGE OF RAIN/STORMS MOVING EAST INTO EC FL FROM THE WEST BUT THEY ARE BEHAVING THEMSELVES...SO FAR...AS STRONG UPPER TROUGH AXIS SWINGS EAST OF THE AREA TAKING THE UPPER DIV AND UPWD VV WITH IT. RUC40 SHOWS STRONG UPPER CONV MOVING INTO THE AREA FROM THE NW...SO THREAT FOR DAMAGING WINDS HAS DIMINISHED OVER THE INTERIOR...THOUGH STRONG SFC HEATING OVER SOUTHERN COASTAL SECTIONS IS COMBINING WITH COOLER TEMPS ALOFT TO PRODUCE A MORE UNSTABLE ATM TODAY. IN ADDITION...LATEST RADAR DATA INDICATES THE EAST COAST SEA BREEZE BOUNDARY HAS DEVELOPED ALONG THE IMMEDIATE COAST FROM BREVARD DOWN TO MARTIN COUNTIES. THESE INCOMING STORMS WILL INCREASE IN INTENSITY AS THEY COLLIDE WITH THIS BOUNDARY. SO STRONGEST STORMS AND BEST CHANCE FOR DAMAGING WINDS EXISTS ALONG THE SPACE AND TREASURE COASTS...INCLUDING THE INTRACOASTAL WATERS...THE REMAINDER OF THIS AFTN. SAT/SUN...WATER VAPOR IMAGERY AND LATEST MODELS SHOW A BUILDING UPPER LEVEL RIDGE OVER THE WESTERN UNITIZED STATES THAT WILL SHARPEN /DEEPEN THE TROUGH OVER THE EASTERN U.S. THIS WILL KEEP THE SURFACE HIGH PRESSURE RIDGE AXIS SUPPRESSED OVER SOUTH FLORIDA LEAVING CENTRAL FLORIDA IN A PERSISTENT SOUTHWEST FLOW FOR THE WEEKEND. A LOW PRESSURE SYSTEM MOVING ACROSS THE SOUTHEAST HELPS TO TIGHTEN THE PRESSURE GRADIENT OVER CENTRAL FLORIDA SATURDAY AND SUNDAY AND LITTLE IF ANY SEA BREEZE FORMATION. THE LATEST MAV STILL IS SUFFERING FROM SOME CONVECTIVE FEEDBACK WITH ITS LIKELY/CATEGORICAL POPS SAT AND SUN. MOISTURE LEVEL REMAIN ABOVE THEIR CLIMO VALUES OF 1.7-1.8 INCHES BUT...WITH LITTLE MID/UPPER LEVEL SUPPORT DESPITE BASE OF 500MB TROUGH DIPPING OVER GULF OF MEXICO/FLORIDA OVER THE WEEKEND WILL TRIM BACK LIKELY/SCATTERED POPS ON SAT AND SCATTERED EVERYWHERE SUN AND A WARMING TREND IN THE MID LEVELS WILL TEND TO LIMIT CONVECTION. CONVECTION COULD BE LOW TOPPED AND BOUNDARY PROPAGATION THE MAIN TRIGGER INITIATING STORMS. ETA/MAV MOS MAX TEMPERATURES LOOK TOO LOW GIVEN STRENGTH OF SOUTHWEST FLOW AND NO SEA BREEZES. THEREFORE WILL GO A COUPLE OF DEGREES ABOVE GUIDANCE FOR WEEKEND MAX TEMPS. GUIDANCE STEERING WINDS INDICATE THAT STORM MOTION SHOULD BE WEST TO EAST. MON THRU WED...500MB TROUGH STAYS OVER NORTHERN GULF OF MEXICO /FLORIDA MON AND TUE THEN STARTS LIFTING NORTHEAST LATE WED. SURFACE RIDGE STILL SUPPRESSED OVER SOUTH FLORIDA/FLORIDA STRAITS YIELDS A WARM SOUTHWEST FLOW ACROSS THE PENINSULA. THURS/FRI...SHORT WAVE TROUGH CLEARS THE EASTERN SEABOARD ALLOWING 500MB RIDGE TO BUILD EASTWARD. SURFACE RIDGE AXIS STARTS MIGRATING NORTHWARD THURS AND IS OVER CENTRAL FLORIDA FRI. WINDS BEGIN TO SHIFT BACK TO THE EAST AND SOUTHEAST DURING THIS PERIOD. STEERING WINDS AT 700MB VEER THROUGH NORTH THURS AND ARE EASTERLY BY FRI MORNING. SHOULD SEE A RETURN TO A TYPICAL SUMMER PATTERN OF MORNING SHOWERS/STORMS ALONG THE COAST THEN CLEARING AS SEA BREEZE PUSHES THE CONVECTION WEST INTO THE INTERIOR FOR THE AFTERNOON AND EVENING HOURS. .MARINE...SURFACE RIDGE AXIS REMAINING OVER SOUTH FLORIDA AND FLORIDA STRAITS YIELDS OFFSHORE FLOW THROUGH WEDS. WINDS 15 TO 20 KNOTS COCOA BEACH NORTH OVER THE WEEKEND AS THE SURFACE PRESSURE GRADIENT BETWEEN LOW PRESSURE TRAVERSING THE SOUTHEAST STATES AND HIGHER PRESSURES OVER THE CARIBBEAN STRENGTHENS. SEAS 3 FEET OR LESS NEAR SHORE AND UP TO 5 FEET WELL OFFSHORE. BOATERS ON THE NEAR SHORE WATERS MUST WATCH THE WESTERN SKY FOR APPROACHING AFTERNOON AND EVENING LIGHTNING STORMS IN THE PERSISTENT SOUTHWEST FLOW. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 91 74 94 / 50 60 40 50 MCO 75 92 74 93 / 50 60 40 50 MLB 74 93 75 94 / 40 50 30 40 VRB 74 93 74 94 / 40 50 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KELLY LONG TERM...WIMMER
Hazardous weather outlook, Jul 16, 8:40 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 840 AM EDT FRI JUL 16 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 161900- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 840 AM EDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT: ...THUNDERSTORM IMPACT... NUMEROUS SHOWERS AND LIGHTNING STORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL FLORIDA BEGINNING LATE THIS MORNING AND INCREASING IN COVERAGE AND INTENSITY BY AFTERNOON. THE STORMS WILL TRACK EASTWARD AT 20 TO 25 MPH...AND MOVE ACROSS THE INTRACOASTAL WATERS...BARRIER ISLANDS AND INTO THE ATLANTIC. A FEW OF THE STORMS WILL BECOME STRONG...CONTAINING SMALL HAIL AND STRONG WIND GUSTS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH THE STRONGER STORMS. IF STORMS APPROACH YOUR AREA...SEEK SHELTER IN AN ENCLOSED STURDY BUILDING. OPEN STRUCTURES SUCH AS PICNIC SHELTERS MAY KEEP YOU DRY BUT THEY OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. ...HIGH WIND IMPACT... COOLING TEMPERATURES ALOFT WILL COMBINE WITH A HIGH MOISTURE CONTENT TO PRODUCE A MORE UNSTABLE ATMOSPHERE TODAY. AS A RESULT...A FEW STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS NEAR 60 MPH. ONE LIMITING FACTOR FOR SEVERE WEATHER IS A BAND OF MID AND UPPER CLOUDS THAT IS REDUCING SURFACE HEATING ACROSS PORTIONS OF EAST CENTRAL FLORIDA. ...FLOOD IMPACT... THERE IS A VERY LOW THREAT FOR FLOODING RAINS WITH STORMS THAT TRAIN ACROSS THE SAME AREAS THIS AFTERNOON. THESE STORMS MAY PRODUCE RAINFALL TOTALS OF 2 TO 3 INCHES CAUSING MINOR FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED STORMS WILL MOVE ACROSS THE INTRACOASTAL AND NEAR SHORE WATERS THIS AFTERNOON INTO THE EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WINDS GUSTS IN EXCESS OF 34 KNOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: DEEP SOUTHWEST FLOW WILL CONTINUE INTO THE EARLY PART OF NEXT WEEK. THIS WILL ALLOW SCATTERED LIGHTNING STORMS TO MOVE TOWARD THE EAST COAST EACH AFTERNOON. AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE SOUTHEAST STATES ON SATURDAY AND NORTHEAST TOWARD THE MID ATLANTIC ON SUNDAY. LOW LEVEL SOUTHWEST FLOW WILL STRENGTHEN INCREASING SOUTHWEST WINDS ACROSS THE COASTAL WATERS TO 15 TO 20 KNOTS BY SATURDAY NIGHT THROUGH MONDAY. SEAS WILL BUILD TO 4 TO 5 FEET OFFSHORE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
In the hours before
Special weather statement, Jul 16, 2:51 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 251 PM EDT FRI JUL 16 2004 FLZ053-161930- OSCEOLA- 251 PM EDT FRI JUL 16 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER OSCEOLA COUNTY... AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 10 MILES SOUTHWEST OF HOLOPAW TO 11 MILES SOUTHWEST OF KENANSVILLE...MOVING EAST AT 25 MPH. THIS LINE OF STORMS WILL CROSS CANOE CREEK ROAD...THE FLORIDA TURNPIKE...AND HIGHWAY 441....AFFECTING LAKE MARIAN AND KENANSVILLE. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. CRISTALDI
Special weather statement, Jul 16, 3:05 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 305 PM EDT FRI JUL 16 2004 FLZ058-059-162000- OKEECHOBEE-ST. LUCIE- 305 PM EDT FRI JUL 16 2004 ...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER OKEECHOBEE COUNTY...MOVING TOWARD SAINT LUCIE COUNTY... AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS OVER COUNTRY HILLS ESTATES...MOVING EAST AT 25 MPH. LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG WINDS INCLUDE SAINT LUCIE WEST AND PORT SAINT LUCIE IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:26 PM EDT | Special Marine Warning | MLB | 64 min | |
| Jul 16, 3:41 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jul 16, 3:41 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jul 16, 3:58 PM EDT | Tornado Warning | MLB | Saint Lucie | 32 min |
| Jul 16, 4:00 PM EDT | Special Marine Warning | MLB | 60 min | |
| Jul 16, 5:14 PM EDT | Special Marine Warning | MLB | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.